Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 26, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 11, 2020, 6:57 PM CDT for Morgan County, Sangamon County, Scott County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2020, 6:57 PM CDT (23:57 UTC)
- Expired
- Apr 11, 2020, 7:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Morgan County, IL, Sangamon County, IL, Scott County, IL
The radar
The Lincoln radar (KILX), 91 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 7:31 PM CDT | HAIL 1 | 3 S Loami, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 12.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2633 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505 WUUS53 KILX 112357 SVRILX ILC137-167-171-120045- /O.NEW.KILX.SV.W.0026.200411T2357Z-200412T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 657 PM CDT Sat Apr 11 2020 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Southeastern Scott County in west central Illinois... Southwestern Sangamon County in central Illinois... Southeastern Morgan County in west central Illinois... * Until 745 PM CDT. * At 656 PM CDT, a severe thunderstorm was located near Murrayville, or 7 miles east of Winchester, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Jacksonville, Alexander, New Berlin, Waverly, Loami, Franklin, Murrayville, Woodson, South Jacksonville, Thayer, Berlin, Lynnville, Nortonville, Lowder and Lake Jacksonville. This includes Interstate 72 between mile markers 57 and 69, and between mile markers 75 and 89. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3958 9041 3969 9039 3978 8981 3953 8976 TIME...MOT...LOC 2356Z 263DEG 35KT 3963 9032 HAIL...1.00IN WIND...<50MPH $$ 37
2 follow-up statements
759
WWUS53 KILX 120011
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
711 PM CDT Sat Apr 11 2020
ILC171-120020-
/O.CAN.KILX.SV.W.0026.000000T0000Z-200412T0045Z/
Scott-
711 PM CDT Sat Apr 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3959 9026 3971 9021 3978 8981 3953 8976
TIME...MOT...LOC 0010Z 263DEG 35KT 3965 9013
$$
ILC137-167-120045-
/O.CON.KILX.SV.W.0026.000000T0000Z-200412T0045Z/
Sangamon-Morgan-
711 PM CDT Sat Apr 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN SANGAMON AND SOUTHEASTERN MORGAN COUNTIES...
At 710 PM CDT, a severe thunderstorm was located near Woodson, or 7
miles southeast of Jacksonville, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Jacksonville, Alexander, New Berlin, Waverly, Loami, Franklin,
Murrayville, Woodson, Thayer, Berlin, Lowder and Lake Jacksonville.
This includes Interstate 72 between mile markers 66 and 68, and
between mile markers 76 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3959 9026 3971 9021 3978 8981 3953 8976
TIME...MOT...LOC 0010Z 263DEG 35KT 3965 9013
HAIL...1.00IN
WIND...<50MPH
$$
37558
WWUS53 KILX 120034
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
734 PM CDT Sat Apr 11 2020
ILC137-120043-
/O.CAN.KILX.SV.W.0026.000000T0000Z-200412T0045Z/
Morgan-
734 PM CDT Sat Apr 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3955 8989 3973 8989 3974 8980 3953 8976
TIME...MOT...LOC 0033Z 268DEG 37KT 3962 8980
$$
ILC167-120045-
/O.CON.KILX.SV.W.0026.000000T0000Z-200412T0045Z/
Sangamon-
734 PM CDT Sat Apr 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN SANGAMON COUNTY...
At 733 PM CDT, a severe thunderstorm was located near Auburn, or 8
miles north of Virden, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Loami, Thayer and Lowder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3955 8989 3973 8989 3974 8980 3953 8976
TIME...MOT...LOC 0033Z 268DEG 37KT 3962 8980
HAIL...1.00IN
WIND...<50MPH
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:36 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Apr 11, 2:36 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 236 PM CDT Sat Apr 11 2020 .SYNOPSIS... Issued at 236 PM CDT Sat Apr 11 2020 Low pressure developing over the Plains, will bring unsettled weather to the area for tonight through Sunday night. Periods of showers and thunderstorms are expected. A few strong storms are possible Sunday evening. Windy and much colder weather will follow a cold frontal passage on Sunday night. && .SHORT TERM...(Tonight through Monday) ISSUED AT 236 PM CDT Sat Apr 11 2020 Latest upper air analysis and water vapor imagery indicated a cutoff low over southern AZ, with a shortwave trof entering the northern Rockies. At the surface, 1001 mb low pressure was analyzed over north central KS with a developing warm front northeast into central IA. Complex forecast over the next 24-36 hours as the northern and southern stream waves phase over the Midwest, resulting in low pressure rapidly strengthening as it lifts northeast into the Great Lakes. Uncertainty remains in how quickly the systems phase and low pressure track. For tonight have confined highest pops to the northern CWA which will be in closest vicinity to a developing inverted trof and frontogenesis, which will extend northeast from low pressure organizing over the Plains, to the southern Great Lakes. Farther south, cannot rule out isolated/passing shower or storm in broad warm advection/southwest flow aloft. Lapse rates are steep enough for isolated thunderstorms. For Sunday, 12z models are in general agreement of low pressure deepening as it tracks northeast towards the southern Great Lakes. For much of the day we look to be between areas of better forcing well to our northwest and south, so shower and thunderstorm coverage may be on the low side. But with broad warm/moist advection ongoing and the approach of the surface and upper systems providing broad scale lift, will keep chance pops through the day. Better coverage of showers/storms and potential for a few strong storms exists late afternoon/evening with the approach and passage of the strong cold front. Low instability on the order of 300-500 J/kg CAPE and 30-40 kt bulk shear suggest low end damaging wind gusts and small hail possible. SPC Day2 update maintains marginal risk south of a Rushville to Bloomington line with the better severe setup well south of our CWA. Slight risk clips our far southeast CWA south of I-70 which CAMs suggest could be impacted by the northern edge of a more organized convective line. Rains will quickly shift east after the strong cold frontal passage Sunday night, followed by a quick temperature drop on very strong northwest winds. Low pressure rapidly deepens as it shifts farther northeast into Monday morning with a sharp pressure gradient shifting overhead. The combination of the tight gradient, strong cold advection, and rapid pressure rises through much of Monday will see northwest wind gusts at 40-45 mph and possibly higher. This will likely result in the eventual need for a wind advisory late Sunday night through much of Monday and if phasing results in a deeper low we could be close to High Wind Warning criteria (58+ mph gusts). && .LONG TERM...(Tuesday through Saturday) ISSUED AT 236 PM CDT Sat Apr 11 2020 An anomalously deep upper level trof affecting the eastern half of the country will dominate the remainder of the forecast. Strong northwest flow aloft forces 850 mb temps below zero through at least Friday, resulting in highs 15-20 degrees below normal, or mainly mid 40s Monday through Thursday. We expect widespread sub- freezing temperatures Tuesday, Wednesday, and Thursday morning, with hard freezes likely over about the northern third of the area early Tuesday and Wednesday. Where the growing season has started (currently as far north as I-72/Danville) this will require freeze warnings. Some temperature moderation is shown for Friday and Saturday as the upper trof begins to lift out, but readings will stay several degrees below normal. As far as precip goes, 12z model suite shows several waves rotating through the base of the trof Wednesday through Saturday. With low confidence on timing, low chance pops dominate this time period. Thermal profiles support snow or a rain/snow mix during the night and early mornings when the boundary layer is cold enough allow snow to reach the surface. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1214 PM CDT Sat Apr 11 2020 South winds gusting up to 25 kt will be common this afternoon. Gusts should subside with sunset, but sustained south winds will remain at 10-15 kt through Sunday morning. A period of low level wind shear is possible for SPI/DEC/CMI from 06-12z tonight, as the low level jet increases. High clouds affecting the area this afternoon will lower through tonight as a low pressure system develops over the Plains and a warm front sets up to the north, but should remain at VFR levels overnight. A stronger surge of low level moisture on Sunday morning will cause ceilings to drop to MVFR and IFR levels. While rain showers are possible anytime from late this afternoon through Sunday morning, with weak forcing in the area coverage should be limited, so have primarily VCSH in the TAFs. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...25
Hazardous weather outlook, Apr 11, 3:12 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 312 PM CDT Sat Apr 11 2020 ILZ027>031-036-037-122015- Fulton-Knox-Marshall-Peoria-Stark-Tazewell-Woodford- 312 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A few thunderstorms are possible Sunday afternoon and Sunday evening. These are not expected to be severe at this time. A period of strong northwest winds is expected Sunday night and Monday. Some gusts could exceed 40 mph. Temperatures are expected to fall below freezing again Monday night, Tuesday night, and Wednesday night. This may damage sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. ILZ038-040>057-061>063-066>068-071>073-122015- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Mason- McLean-Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Schuyler- Scott-Shelby-Vermilion- 312 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Thunderstorms are possible Sunday afternoon and Sunday evening. There is a low risk that some of these storms could be severe with damaging winds and hail the main severe weather threat. A period of strong northwest winds is expected Sunday night and Monday. Some gusts could exceed 40 mph. Temperatures are expected to fall below freezing again Monday night, Tuesday night, and Wednesday night. This may damage sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. 25
In the hours before
Special weather statement, Apr 11, 5:57 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Lincoln IL
557 PM CDT Sat Apr 11 2020
ILZ027-036-112330-
Knox-Fulton-
557 PM CDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON AND
SOUTHWESTERN KNOX COUNTIES UNTIL 630 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Good Hope, or 9 miles north of Macomb, moving east at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Cuba, Avon, Fairview, London Mills, St. Augustine, Ellisville and
Fiatt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4053 9044 4075 9044 4079 9013 4049 9011
4051 9045
TIME...MOT...LOC 2257Z 263DEG 37KT 4061 9064
37Special weather statement, Apr 11, 6:22 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
622 PM CDT Sat Apr 11 2020
ILZ040-041-047-112345-
Mason-Schuyler-Cass-
622 PM CDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHEASTERN
SCHUYLER AND SOUTHWESTERN MASON COUNTIES UNTIL 645 PM CDT...
At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving east at 40 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Beardstown, Rushville, Browning and Frederick.
LAT...LON 4018 9030 3999 9029 3998 9051 3999 9052
3998 9055 3999 9061 4000 9060 4002 9062
4003 9061 4003 9062 4016 9064
TIME...MOT...LOC 2321Z 262DEG 36KT 4009 9052
37Special weather statement, Apr 11, 6:45 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Lincoln IL 645 PM CDT Sat Apr 11 2020 ILZ049-050-120015- Scott-Morgan- 645 PM CDT Sat Apr 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND MORGAN COUNTIES UNTIL 715 PM CDT... At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near Chapin, or near Winchester, moving east at 40 mph. Penny size hail will be possible with this storm. Locations impacted include... Jacksonville, Winchester, Alexander, Franklin, Murrayville, Chapin, Woodson, Alsey, Exeter, South Jacksonville, Concord, Lynnville, Prentice, Sinclair, Riggston, Merritt, Nortonville, Jacksonville Municipal Airport and Lake Jacksonville. This includes Interstate 72 between mile markers 50 and 78. LAT...LON 3957 9054 3983 9045 3987 9002 3954 8997 TIME...MOT...LOC 2345Z 271DEG 35KT 3970 9041 37
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 5:57 PM CDT | Special Weather Statement | ILX | Fulton | 33 min |
| Apr 11, 6:05 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 25 min |
| Apr 11, 6:22 PM CDT | Special Weather Statement | ILX | Schuyler | 23 min |
| Apr 11, 6:45 PM CDT | Special Weather Statement | ILX | Morgan, Scott | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.